Psycho-Babble Medication Thread 579569

Shown: posts 1 to 3 of 3. This is the beginning of the thread.

 

Elavil (Amitriptyline) Experiences

Posted by bigcat on November 17, 2005, at 7:58:15

In the past, tricyclics have often thrown me into outer space. I become insanely paranoid, unable to speak, very confused, not able to finish sentences etc. Enough to make teachers think I was on drugs, or strangers think I had some severe cognitive "handicaps". Nasty side effects don't deter me, and I was curious if titrating the dose too quickly in the past could have caused/increased these symptoms. Soon after taking my first 25mg Elavil dose in my most recent trial of this med, I had a few hours of RESTFUL sleep (not knock-out into hung-over sleep). I was undoubtedly improved by the next day (mood improvement, creativity returned). As I began to slide back down, we increased the dose and I was virtually blacking out, on another planet. NOT the kind of drug you can take if you are to be around people.

However, perhaps you need to raise the dose VERY gradually on the Elavil so you won't get so spacey and "drugged-out". Does anyone have any experiences with Elavil where dose adjustments needed to be very gradual to allow for a full trial without coming off it beacause of a "dumbing down" which sends anxiety and paranoia through the roof? I know many people refer to TCA's as "dumb drugs", but does this pass as the therapuetic effects take hold, or can this be contained by a very slow titration process? What would be considered a high-end therapuetic dose? I would appreciate any advice/experiences.

be good
-matt-

 

Re: Elavil (Amitriptyline) Experiences bigcat

Posted by ed_uk on November 17, 2005, at 13:02:49

In reply to Elavil (Amitriptyline) Experiences, posted by bigcat on November 17, 2005, at 7:58:15

Hi Matt

I take amitriptyline myself, but only at a low dose (10-25mg) as a sleep aid. I don't have any noticeable side effects apart from increased appetite.

I can't tolerate high doses at all. 25mg is fine but I can't take any more, high doses make me feel ill, very fatigued during the day. I also get a dry mouth on high doses.

>In the past, tricyclics have often thrown me into outer space. I become insanely paranoid, unable to speak, very confused, not able to finish sentences etc.

Which tricyclics did this?

>However, perhaps you need to raise the dose VERY gradually on the Elavil so you won't get so spacey and "drugged-out".

I took 5mg initially, then 10mg, then 12.5mg, then 20mg, then 25mg. The dose of amitriptyline certainly need to be titrated gradually, and in very small steps.

25mg doesn't make me dumb at all. More than 25mg definitely make me dumb. Most people need more than 25mg to get an antidepressant effect though. I don't take it as an AD, I take it as a sleep aid.

>be good

LOL, I'll try ;-)

Kind regards

Ed

 

Re: Elavil - I'm taking it now

Posted by Lazarus on November 17, 2005, at 18:30:46

In reply to Elavil (Amitriptyline) Experiences, posted by bigcat on November 17, 2005, at 7:58:15

I was prescribed Elavil, 10 mg tablets, just this week for the symptoms of Lethargy, Fear, & Dread.

So far I like the effects. I feel much more "up" and have much less fear of people and of the world. Taken at night it also helps with my insomnia.

Only time will tell if this med is right for me in the long run.

Lazarus


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.